South Dakota, 2017

Damaging Wind in South Dakota, June 2, 2017

June 2, 2017 · NWS ABR · 1 event in 1 county or zone

A thunderstorm brought a severe wind gust in Corson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A thunderstorm brought a severe wind gust in Corson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 2, 12:19 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 2, 12:19 PM MST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
219 PM CDT Fri Jun 2 2017

.SHORT TERM...(This Evening through Sunday Night)
Issued at 219 PM CDT Fri Jun 2 2017

Convection is the main issue in the forecast, and especially for
tnt. 88D and sat pics already showing convection forming across the
region. Mesoanalysis indicates a fair amount of mlcape with values
potentially up to 2k j/kg.  It also appears there does remain some
capping.  However, as frontal boundary continues to slide east,
should see ll convergence lead to an expansion of showers/storms
through the rest of the afternoon and evening. Am still expecting
isolated severe with the main threat being gusty winds as storms
collapse. Deep layer shear is weak and expected to remain pretty
weak through the evening, thus major organization of any storms
looks low. Many model solutions indicate a broken line of storms
forming and then barely making it to the James valley before
weakening/dissipating.  That looks reasonable.  Meanwhile, storms
that have formed over the north/northeast cwa seem to be driven by
weak leftover wave from morning convection.  Most of this activity
should push off into ND through the late afternoon/early evening as
pseudo warm front continues to push north.

The rest of the weekend looks dry and warm as a ridge of high
pressure aloft moves into the Northern Plains.

.LONG TERM...(Monday through Friday)
Issued at 219 PM CDT Fri Jun 2 2017

Little changes made to the extended period from what inherited
guidance gave. Upper level ridge at the start of the period should
support dry conditions and warm temperatures. Did not see any reason
at this point to deviate away from SuperBlend temps or POPs. With
the passage of a surface trough Monday night through Tuesday night,
generally accepted the inherited POPs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1243 PM CDT Fri Jun 2 2017

VFR conditions will prevail this afternoon at all TAF sites. By
late afternoon, TSRA will develop across central SD and possibly
affect KMBG and KPIR. For now will mention VCTS in TAFs until
more definitive timing and coverage becomes clear. Strong and
gusty surface winds greater than 50 knots are possible under any
+TSRA, along with brief MVFR conditions. GR (hail) possible as
well. This activity will move towards KABR this evening. For now,
will leave VCTS mention out of KATY as it appears activity may die
off before it reaches far eastern SD. Low level wind shear is
also expected tonight in the KATY area and have included this in
TAFs. VFR conditions are forecast on Saturday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TDK
LONG TERM...TMT
AVIATION...TMT
Hazardous weather outlook, Jun 2, 1:13 AM MST, 14 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
313 AM CDT Fri Jun 2 2017

SDZ003>006-009-010-015>018-033>037-045-048-051-031100-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-
Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
313 AM CDT Fri Jun 2 2017 /213 AM MDT Fri Jun 2 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected late this afternoon into this evening.
A few of these storms could be strong to severe, with strong
winds, heavy rain, and large hail being the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ039-046-SDZ007-008-011-019>023-031100-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
313 AM CDT Fri Jun 2 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible this evening. A few of these storms
could be strong to severe, with strong winds, heavy rain, and
large hail being the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KF

In the hours before

Special weather statement, Jun 2, 2:30 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
430 PM CDT Fri Jun 2 2017

SDZ003>006-009-010-015>018-033>037-045-048-051-030000-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-
Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen,
Mobridge, Ipswich, Isabel, Gettysburg, Faulkton, Redfield,
Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec,
and Fort Thompson
430 PM CDT Fri Jun 2 2017 /330 PM MDT Fri Jun 2 2017/

...STRONG WINDS POSSIBLE WITH THUNDERSTORMS INTO EARLY EVENING...

Scattered showers and thunderstorms will continue across central
South Dakota eastward into the James River valley into the early
evening hours. Stronger storms will be capable of producing wind
gusts from 40 to 60 mph, along with small hail.

TMT
Special weather statement, Jun 2, 2:56 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
356 PM MDT FRI JUN 2 2017

SDZ003-015-022230-
Dewey SD-Corson SD-
356 PM MDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CORSON AND
NORTHWESTERN DEWEY COUNTIES UNTIL 430 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glencross, or 25 miles south of Mclaughlin, moving northeast at 20
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Timber Lake, Spring Lake and Glencross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4536 10099 4543 10114 4566 10101 4561 10074
TIME...MOT...LOC 2156Z 203DEG 18KT 4547 10098

TMT
Special weather statement, Jun 2, 3:03 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
403 PM MDT FRI JUN 2 2017

SDZ003-022230-
Corson SD-
403 PM MDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CORSON COUNTY UNTIL
430 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Klein Ranch, or 35 miles southwest of Mclaughlin,
moving northeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Klein Ranch and Black Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4549 10141 4553 10160 4576 10150 4570 10121
TIME...MOT...LOC 2202Z 202DEG 18KT 4558 10147

TMT
Special weather statement, Jun 2, 3:40 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
440 PM MDT FRI JUN 2 2017

SDZ003-022315-
Corson SD-
440 PM MDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CORSON COUNTY UNTIL 515
PM MDT...

At 439 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Selfridge to Glad Valley. Movement was
north at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Mcintosh, Black Horse, Walker, Klein Ranch and Bullhead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4594 10074 4592 10074 4547 10153 4547 10181
      4569 10178 4595 10139
TIME...MOT...LOC 2239Z 190DEG 22KT 4603 10086 4541 10176

TMT

The radar

The Bismarck radar (KBIS), 159 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Corson

When
June 2, 3:50 PM MST
Where
Corson County, 3.46 mi ESE of Athboy
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.560, -101.860

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710358.